Thunderstorm Wind, O'Brien
- When
- July 25, 12:00 AM CST
- Where
- O'Brien County, Archer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.117, -95.767
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 3:20 PM CST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT SUN JUL 24 2005 .DISCUSSION... IN THE NEAR TERM...ATTM A BAND OF SHRA CONTS TO REDEVELOP IN A BAND FM SW MN...TO ALONG I 90 IN SE SD. THIS IS ASSOCIATED WITH SOME FAIRLY DECENT H7 CONVERGENCE...BOTH IN SPEED AND DIR...AND COULD BE FAIRLY PERSISTENT INTO THE EARLY EVENING. THE NAM QPF FCST HAS HAD A SOUTH BIAS WITH THIS PCPN ALL DAY...BUT WOULD NOT BE BAD IF IT WAS SHOVED FURTHER NWD. LATER TONIGHT...LIKELY THAT AN MCS WL DEVELOP SOMEWHERE IN THE SE QUAD OF THE FSD FA. THE H7 WIND FIELD BEGINS TO SHOW SUBTLE TROFFING OVERNIGHT NEAR I 90 IN FAR SE SD AND SW MN... WITH A STRONG MID LVL FEED INTO IT FM ERN NEB. THE LOW LVL FEATURES ARE INTERESTING. SFC BNDRY RMNS STNRY...BUT LOW LVL JET INCREASES TO OUR S CREATING A LOT OF SPEED CONVERGENCE IN THE AREA OF CONCERN... COUPLED WITH FAVORABLE H9-H85 MSTR TRANSPORT VECTORS. IN ADDN...STRONG H85 WAA EXISTS ADDING LIFT. SO THE INGREDIENTS ARE THERE. ELSEWHERE...WITH THE WINDS OFF THE SFC FM THE SE AND INSTABILITY ABUNDANT...CANNOT TOTALLY RULE OUT CHCS THRU THE CWFA LATE. HAVE ALSO CANCELLED HEAT ADVISORY EARLY. HUMIDITY STILL THERE IN NORTHWEST IOWA...BUT LIMITED MIXING KEPT TEMPERATURES JUST COOL ENOUGH TO KEEP HEAT INDICES FROM BREAKING THE 105 THRESHOLD. A COUPLE OF THE AWOS SITES WITH CORN-AIDED DEWPOINTS WILL STILL PUSH CRITERIA DURING THE LATE AFTERNOON...BUT NOT WIDESPREAD ENOUGH TO WARRANT HANGING ONTO THE ADVISORY. MAIN PRECIP AREA FROM OVERNIGHT WILL EXIT EASTERN CWA BY MID MORNING MONDAY...THEN EXPECT A BREAK FOR A FEW HOURS BEFORE PRECIP CHANCES REGENERATE ALONG/BEHIND THE COLD FRONT AS IT PUSHES INTO THE NORTHERN CWA IN THE AFTERNOON. COULD SEE SOME SEVERE STORMS LONG THE FRONT IN THE AFTERNOON/EVENING...THEN THINK GREATER THREAT SHIFTS TO POTENTIAL FOR HEAVY RAINS WITH THUNDERSTORMS FOCUSING ALONG THE FRONT IN THE SOUTHERN CWA MONDAY NIGHT. MAIN QUESTION IS WHERE EXACTLY THE HEAVIEST RAIN WILL SET UP...AND 12Z NAM AND GFS INDICATE IT MAY BE JUST SOUTH OF THE CWA...BUT CLOSE ENOUGH TO WARRANT KEEPING HEAVY RAIN WORDING IN THE FORECAST FOR MONDAY NIGHT. OTHER FOCUS AS THE FRONT PUSHES THROUGH IS POSSIBILITY OF...OR DEGREE TO WHICH...TEMPS MAY COOL IN NORTHERN CWA AFTER THE FRONT PASSES. VERY STRONG 850MB TEMPERATURE GRADIENT PUSHING INTO THE NORTHERN CWA IN THE AFTERNOON...AND EVEN WITH INCREASED MIXING BEHIND THE FRONT...THINK THERE IS A POTENTIAL FOR SOME COOLING... AND HAVE INDICATED THIS IN THE HOURLY TEMPERATURE GRIDS. NAM AND GFS SIMILAR TODAY IN PUSHING THE SURFACE FRONT WELL SOUTH INTO THE CENTRAL PLAINS ON TUESDAY...WHICH COULD DRY US OUT A LITTLE FASTER THAN PREVIOUSLY INDICATED. WILL HANG ONTO SOME LINGERING LIKELY POPS IN THE FAR SOUTHERN COUNTIES INTO TUESDAY MORNING... TAPERING TO JUST A SLIGHT CHANCE NORTH OF I-90. WITH LOWER LEVELS COOLING AND DRYING OUT SOME BEHIND THE FRONT...LITTLE IF ANY INSTABILITY INDICATED ACROSS THE AREA...SO WILL CONTINUE WITH MENTION OF MAINLY SHOWERS AND JUST AN ISOLATED THUNDER THREAT ON TUESDAY. MONDAY NIGHT THROUGH WEDNESDAY WILL SEE COOLEST TEMPS WE HAVE HAD AROUND HERE SINCE EARLY JULY...WITH LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH...AND HIGHS IN THE LOWER TO MID 70S TUESDAY AND UPPER 70S-LOWER80S WEDNESDAY. SHOULD BE A NICE RELIEF FOR THOSE THAT HAVE SUFFERED THROUGH THE VERY HOT AND HUMID CONDITIONS OF THE PAST FEW DAYS. IN THE LONGER RANGE...BROAD UPPER LEVEL TROUGH HANGS OUT OVER GREAT LAKES REGION THROUGH WEDNESDAY NIGHT...WITH FLOW BECOMING A LITTLE MORE ZONAL THURSDAY THROUGH FRIDAY NIGHT. ANOTHER TROUGH PUSHES SOUTHEAST TOWARD THE GREAT LAKES ON SATURDAY...ALLOWING WEAK RIDGING TO BUILD BACK OVER THE ROCKIES...WITH BROAD RIDGE EXPANDING EAST INTO THE PLAINS FOR THE LATTER HALF OF THE WEEKEND. WITH DIGGING TROUGH EARLY IN THE WEEKEND...00Z GFS SHOWS A WEAK SURFACE FRONT PUSHING THROUGH THE CWA...A SOLUTION WHICH IS SUPPORTED BY CANADIAN MODEL AS WELL. AT THIS POINT...LOOKS AS THOUGH BEST DYNAMIC SUPPORT FOR PRECIPITATION WILL BE NORTHEAST OF OUR CWA...SO WILL LEAVE THE EXTENDED RANGE DRY FOR NOW. COOLER TEMPERATURES LOOK TO LINGER THROUGH THURSDAY...ESPECIALLY IN THE EAST WHERE 850MB TEMPS REMAIN BELOW +15C...SO WILL KEEP TEMPS AROUND 80 EAST...AND WARM INTO THE MID 80S IN THE WEST ON THURSDAY. WARMER AIR PUSHES BACK ACROSS THE AREA FRIDAY BETWEEN DEPARTING SURFACE HIGH AND APPROACHING BOUNDARY SLATED FOR SATURDAY...BRINGING TEMPERATURES BACK TO...OR JUST A COUPLE OF DEGREES ABOVE NORMAL FOR FRIDAY AND SATURDAY. A LITTLE COOLER AGAIN ON SUNDAY BEHIND THE FRONT...BUT ALL IN ALL PRETTY SEASONABLE AND DRY CONDITIONS EXPECTED THROUGH THE EXTENDED RANGE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1123 AM CDT SUN JUL 24 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1123 AM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON MAINLY ALONG AND SOUTH OF A MCCOOK COUNTY SOUTH DAKOTA TO NEAR WINDOM MINNESOTA LINE. IN ADDITION...A COMPLEX OF THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT IN THIS SAME AREA. THE PRIMARY THREAT THIS AFTERNOON AND AFTER MIDNIGHT WILL BE LOCAL DOWNBURST THUNDERSTORM WINDS OF 60 TO 70 MPH WINDS. ANY HAIL SHOULD STAY AT THE SIZE OF A QUARTER OR LESS. FLOODING... THUNDERSTORMS THIS AFTERNOON...BUT MORE PROBABLE AFTER MIDNIGHT TONIGHT COULD PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. AS IN THE SLIGHT RISK AREA...THE HEAVY RAIN POTENTIAL EXISTS ALONG AND SOUTH OF A MCCOOK COUNTY SOUTH DAKOTA TO WINDOM MINNESOTA LINE. EXCESSIVE TEMPERATURES... A COMBINATION OF HIGH HUMIDITY AND VERY WARM TEMPERATURES WILL ALLOW HEAT INDICES TO CLIMB TO NEAR 110 AGAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT WILL REMAIN NEAR THE MISSOURI RIVER INTO MONDAY...AHEAD OF A STRONGER COLD FRONT MONDAY NIGHT. THESE FRONTS SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS ON MONDAY AFTERNOON AND NIGHT. AT THIS TIME...THE MAIN THREAT FROM ANY OF THESE THUNDERSTORMS APPEARS TO BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 2 PM TO 6 PM THIS AFTERNOON AND AGAIN FROM ABOUT MIDNIGHT TO 6 AM TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 826 PM CDT SUN JUL 24 2005 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ068>071-250200- BON HOMME-BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-DAKOTA NE- DICKINSON IA-DIXON NE-IDA IA-OBRIEN IA-PLYMOUTH IA-SIOUX IA-UNION- WOODBURY IA-YANKTON- 826 PM CDT SUN JUL 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 672 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR EARLY TONIGHT IN NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. HOWEVER...SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP BY MIDNIGHT OR AFTER...AND A SEVERE STORM WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINS. RSR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 6 E DOON 43.28N 96.11W
07/25/2005 70 MPH LYON IA TRAINED SPOTTER
&&
KWEISSERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 AM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM TSTM WND GST 3 SE MATLOCK 43.21N 95.89W
07/25/2005 65 MPH SIOUX IA TRAINED SPOTTER
LOST ELECTRICITY.
&&
KWEISSERThe Sioux Falls radar (KFSD), 94 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465456.